OBJECTIVE: To report a case of suspected caspofungin-induced toxic epidermal necrolysis (TEN). CASE SUMMARY: An 86-year-old man had a right femur intertrochanteric fracture and right proximal humerus fracture due to an accidental fall. Disseminated Candida krusei infection complicated the postoperative course. Candidemia persisted despite 25 days of treatment with parenteral fluconazole. The antifungal agent was changed to intravenous caspofungin. Immediately after administration of a caspofungin 70-mg loading dose, a transient skin rash developed, which resolved after discontinuation of the drug and immediate treatment with intravenous diphenhydramine 30 mg and methylprednisolone 40 mg. Six days later, a caspofungin 70-mg loading dose was given again due to increasing sepsis. Erythematous and purpuric macules and plaques developed the next day and rapidly progressed to extensive erythema, exfoliation, blisters, and skin erosions. A dermatologist was consulted and TEN was diagnosed. The patient was treated with intravenous hydrocortisone 100 mg every 8 hours and diphenhydramine 30 mg every 8 hours. The skin lesions progressed unrelentingly and the patient died of refractory shock 6 days later. DISCUSSION: TEN is a rare but life-threatening systemic and cutaneous disease that is most often the result of an adverse drug reaction. It usually manifests as fever and influenza-like symptoms 1-3 days before the development of mucocutaneous lesions, namely erythema and erosions of the buccal, ocular, and genital mucosa and characteristic epidermal detachment. The precise pathogenesis is not fully understood. Several models have been described, including immunopathology, genetic susceptibility, Fas-Fas ligand, perforin/granzyme, and cytokine dysregulation. Use of the Naranjo probability scale indicated a probable relationship between caspofungin and the development of TEN in this patient. CONCLUSIONS: This is the first report of caspofungin-induced TEN. Health-care professionals are advised to be aware of the early presentations of TEN in patients receiving caspofungin.
ASJC Scopus subject areas
- Pharmacology (medical)